Hail, Drew
- When
- April 7, 4:40 AM CST
- Where
- Drew County, 0.9 mi SE of Monticello
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.620, -91.790
With thunderstorms spread out from the 6th through the 8th. There was more than the usual liquid to wring out of the clouds, and this made heavy downpours and flash flooding a concern.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
With thunderstorms spread out from the 6th through the 8th. There was more than the usual liquid to wring out of the clouds, and this made heavy downpours and flash flooding a concern. Large hail was the main concern on the 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 7, 2:29 AM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 329 AM CDT Sun Apr 7 2019 .SHORT TERM...Today Through Monday Night Satellite imagery depicts a highly amplified trough centered roughly along a north/south line through the TX panhandle. Downstream from the trough axis, several storm complexes can be discerned as large areas of deep cold cloud tops. The strongest of these complexes reside along and south of a strong theta E gradient situated south of the state oriented in a west/east line. Across AR, the first of several rounds of precipitation was exiting the state as evident of the regional radar mosaic loop. Current surface observations indicate SE winds across the southern half of the state with temperatures holding steady in the lower 60s across much of the CWA. Dew point temperatures were also hovering in the lower 60s across the area as rich Gulf moisture continues to advect into the region. Patchy areas of fog had already developed in some of the protected valley locations where winds became calm. This trend will continue through the early morning before precipitation arrives. The aforementioned trough will send several disturbances across AR on Sunday through midday Monday. Currently the trough is nearly stationary, therefore repeated rounds of precipitation are expected as upper impulses move through the flow. Enhanced areas of ascent will overspread the state just ahead of these disturbances allowing for showers and thunderstorms to develop and track NE across the state. Convection that develops early on Sunday morning is expected to remain elevated. Some of these storms may become strong to severe with large hail becoming the main threat. Rainfall rates could be heavy at times exacerbating flash flooding potential, especially across the SE half of the state where recent heavy rains of 1 to 3 inches have already fallen. By late Sunday the upper level trough finally begins to move east as a large upper high begins to move further into the Atlantic. During the afternoon, the most instability at the surface and aloft should reside across SE half of AR as low level moisture continues to increase. Therefore the greatest concern for large hail and damaging winds will be across the southeastern half of AR. Ongoing morning convection across this area could potentially limit afternoon instability. Sunday night/Monday morning, the last of two vort maximums is expected to move around the base of the trough and across the region. More showers and thunderstorms are expected to develop with this energy. Some strong to severe storms will be possible once again with the primary threat being large hail and damaging winds. By Monday morning, quite a bit of rain will have fallen in total across the southeastern half of the state. Expecting an additional 1 to 3 inches across portions of SE AR. Flash flooding will become an increasing concern as the event progresses. Rain is expected to come to an end from west to east during the day on Monday. Temperatures will remain above normal through the short term due to unimpeded southerly low level moist flow. && .LONG TERM...Tuesday Through Saturday The synoptic setup for the long term portion of the forecast will begin with brief low amplitude ridging across the plains and Lower Mississippi Valley as the upper level low which brought unsettled weather to the region over the weekend, pushes east into the South Atlantic States. This will provide northerly flow over the Natural State, as another upper level low develops across the Pacific Northwest. Given this initial setup, expect to see pleasant conditions across the state. We'll also see drier air continue to filter into the region early in the period. As the aforementioned storms system across the Western US approaches the Southern Great Plains, expect strong cyclogenesis to occur across the Central Rockies. As this happens, we should expect to see a warm front lift north across the state, as well as a surface winds shift out of the south with elevated wind speeds due to the strengthening pressure gradient. The upper level low and surface low should move northwest of the state through mid to late week, with a stout cold front sweeping through the state on Thursday. This cold front will be rather strong, dropping temperatures ten to twenty degrees between Wednesday and Friday. As the front passes, we will likely see rain chances return to the forecast area, with the best location for thunderstorms being across the eastern portions of the state where better moisture will be available. We could see another upper level low form across the southern portion of the Four Corners Region, which could bring another round of convection late next weekend. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 76 59 76 53 / 60 50 20 10 Camden AR 78 59 74 57 / 70 80 60 20 Harrison AR 78 56 76 52 / 20 30 10 0 Hot Springs AR 74 58 75 54 / 60 60 30 10 Little Rock AR 75 59 75 57 / 70 60 40 20 Monticello AR 78 61 73 59 / 60 90 70 30 Mount Ida AR 75 57 75 52 / 50 50 30 10 Mountain Home AR 78 58 77 52 / 20 40 10 0 Newport AR 76 59 75 56 / 60 50 30 10 Pine Bluff AR 77 60 73 58 / 70 80 60 20 Russellville AR 77 58 76 52 / 40 40 20 10 Searcy AR 75 58 74 55 / 70 60 30 10 Stuttgart AR 75 60 74 58 / 80 80 50 20 && .LZK Watches/Warnings/Advisories...NONE. && Short Term...JONES / Long Term...CROSS
Hazardous Weather Outlook National Weather Service Little Rock AR 349 AM CDT Sun Apr 7 2019 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-080900- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 349 AM CDT Sun Apr 7 2019 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today through Tonight Thunderstorms will develop today ahead of an approaching storm system. At this time, the greatest severe potential appears to be across southern and eastern portions of the state where large hail and damaging winds will be the primary threats. Heavy rainfall may lead to isolated flash flooding across the southeastern one half of the state. .DAYS TWO THROUGH SEVEN...Monday Through Saturday Another round of thunderstorms and heavy rainfall will be possible on Monday before the system moves east of the state. The focus will shift from a severe weather threat to a flash flooding threat as the event evolves. Widespread rainfall amounts of two to three inches are possible across the southeast portion of the state. Additionally, we may see increased flooding concerns on area rivers in response to this heavy rainfall. .Spotter Information Statement... Spotter activation is not anticipated at this time. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
Special Weather Statement
National Weather Service Little Rock AR
448 AM CDT SUN APR 7 2019
ARZ067>069-071015-
Bradley AR-Drew AR-Calhoun AR-
448 AM CDT SUN APR 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...SOUTHEASTERN CALHOUN
AND SOUTHWESTERN DREW COUNTIES UNTIL 515 AM CDT...
At 448 AM CDT, Doppler radar was tracking a strong thunderstorm over
Moro Bay State Park, or 17 miles southeast of Hampton, moving
northeast at 55 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Warren... Hermitage...
Calion... Harrell...
Ingalls... Weeks...
Hilo... Moro Bay State Park...
Lanark... Moro Bay...
Banks... Artesian...
Carmel... Farmville...
Johnsonville... Blanchton...
Vick... Valley...
Gravelridge... Mt Olive in Bradley County...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3321 9218 3321 9222 3325 9223 3328 9230
3326 9233 3330 9235 3327 9244 3329 9247
3332 9246 3332 9253 3337 9255 3371 9227
3345 9183 3339 9188 3340 9199 3338 9196
3330 9198 3321 9208 3320 9213 3316 9215
TIME...MOT...LOC 0948Z 227DEG 46KT 3331 9233
67Special Weather Statement
National Weather Service Little Rock AR
503 AM CDT SUN APR 7 2019
ARZ045-055-056-063-071045-
Grant AR-Cleveland AR-Lonoke AR-Jefferson AR-
503 AM CDT SUN APR 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLEVELAND...SOUTH
CENTRAL LONOKE...EAST CENTRAL GRANT AND JEFFERSON COUNTIES UNTIL 545
AM CDT...
At 502 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pine Bluff, moving northeast at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Pine Bluff... White Hall...
Altheimer... Cottondale...
Pine Bluff Arsenal... Madding...
Warbritton... Richardson...
Hensley Island... Sulphur Springs...
Wabbaseka... Sherrill...
Tucker... Pastoria...
Cornerstone... Wright...
Lock and Dam 5 Park... Glenlake...
Watson Chapel... Clear Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3409 9194 3409 9195 3408 9195 3400 9209
3422 9232 3449 9206 3449 9203 3452 9203
3455 9200 3432 9171 3423 9171
TIME...MOT...LOC 1002Z 228DEG 32KT 3417 9212
CrossSpecial Weather Statement
National Weather Service Little Rock AR
533 AM CDT SUN APR 7 2019
ARZ045-055-056-071100-
Grant AR-Lonoke AR-Jefferson AR-
533 AM CDT SUN APR 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LONOKE...
SOUTHEASTERN GRANT AND WESTERN JEFFERSON COUNTIES UNTIL 600 AM CDT...
At 533 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lamont, or 11 miles southeast of Sheridan, moving northeast at 50
mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Pine Bluff... White Hall...
England... Altheimer...
Lamont... Pine Bluff Arsenal...
Warbritton... Hensley Island...
Sulphur Springs... Wabbaseka...
Sherrill... Ain...
Tucker... Pastoria...
Wright... Lock and Dam 5 Park...
Watson Chapel... Clear Lake...
Hardin... Dexter...
LAT...LON 3437 9175 3406 9223 3406 9228 3419 9241
3449 9205 3449 9203 3451 9203 3457 9196
TIME...MOT...LOC 1033Z 228DEG 43KT 3418 9227
CrossThe Little Rock radar (KLZK), 142 km away, was scanning. The volume nearest the first event began at 10:39 UTC.
9 hail, 2 flash flood. Local standard time, as filed.
Received a report of one inch hail in Hermitage via a Twitter picture.
Received a picture of several one inch hailstones on the ground via Facebook.
Received a picture of golfball sized hail in Monticello via Twitter.
A picture of flash flooding was shared via Twitter. East Jackson Avenue was underwater with water flowing over the road.
Received reports of one inch diameter hail between Benton and Bauxite from mPING and from trained storm spotters.
Received a few pictures of ping pong ball sized hail in Benton via Facebook.
Hail size ranged from dime to quarter size in Twitter and Facebook videos.
Hail size ranged from dime to quarter size in a photo posted to Facebook.
Several pictures of flooding were shared with the office via Twitter. The flooding was mainly confined to low-lying areas, but approached a few residences.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817575, 817576, 817577, 817578, 817584, 817579, 817580, 817581, 817582, 817585, 817583.